Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS State College, PA

August 15, 2019Lycoming County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 15, 2019, 4:19 PM EDT for Lycoming County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2019, 4:19 PM EDT (20:19 UTC)
Expired
Aug 15, 2019, 7:15 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Lycoming County, PA

The radar

The State College radar (KCCX), 113 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WGUS51 KCTP 152019
FFWCTP
PAC081-152315-
/O.NEW.KCTP.FF.W.0018.190815T2019Z-190815T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
419 PM EDT Thu Aug 15 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Central Lycoming County in north central Pennsylvania...

* Until 715 PM EDT.

* At 419 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Williamsport, Montoursville, Hughesville, Duboistown, Cogan
  Station, Collomsville, Barbours, Loyalsockville, South
  Williamsport, Garden View, Picture Rocks, Williamsport Airport and
  Little League World Series Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4128 7650 4114 7716 4130 7720 4143 7676
      4141 7675 4131 7660 4129 7651

$$

Jung
1 follow-up statement
520 
WGUS71 KCTP 152046
FFSCTP

Flash Flood Statement
National Weather Service State College PA
446 PM EDT Thu Aug 15 2019

PAC081-152315-
/O.CON.KCTP.FF.W.0018.000000T0000Z-190815T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lycoming PA-
446 PM EDT Thu Aug 15 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
CENTRAL LYCOMING COUNTY...

At 445 PM EDT, trained weather spotters reported flash flooding in
Williamsport. Up to three inches of rain has already fallen.

Some other locations that will experience flooding include... 
Williamsport, Montoursville, Hughesville, Duboistown, Cogan Station, 
Collomsville, Barbours, Loyalsockville, South Williamsport, Garden 
View, Picture Rocks, Williamsport Airport and Little League World 
Series Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4128 7650 4114 7716 4130 7720 4143 7676
      4141 7675 4131 7660 4129 7651

$$

Colbert

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:37 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 15, 3:37 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
337 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A trough of low pressure will keep the weather unsettled
for the next several days. Temperatures will remain near normal
and it will be rather humid. By late in the weekend into early
next week look for hot and humid conditions, especially across
the southeast portions of the area.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Radar shows numerous showers and thunderstorms breaking out
under the strong August sun. The near term CAMs continue to
advertise a noisy afternoon. RAP shows ML CAPE between
1500-2000J with moderate shear. SPC has issued a SWOMCD with a
40% of a watch. Isolated rotating storms will be possible as we
progress into the afternoon.

The highest threat will be for some gusty winds with the
strongest storms along with brief heavy downpours.

Convection will continue into the evening hours before
decreasing in coverage and intensity later. It will be a muggy
night with patchy fog if skies manage to clear at all. Lows will
be in the 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Weak upper troughing will once again tend to lead to mainly
diurnal showers and thunderstorms Friday. Models develop
moderate instability and shear so we could be looking at a
virtual repeat of today.

Highs will range from the upper 70s to mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Prevalent zonal west-southwest flow aloft will persist from
this weekend through the early part of next week before
significant pattern amplification unfolds over the CONUS. A
strong upper builds builds from the Four Corners region to the
south central Plains by mid week. Downstream upper troffing will
be prevalent over much of the GLAKS and eastern seaboard, with
perhaps a trend towards slightly less heat and humidity late
next week. It still looks quite warm however.

Initially, a very warm air mass should build north and east
into PA this weekend with heat indices by Sunday likely topping
90F over much of the southeast. Mainly diurnal convection
chances persist each day, although in this pattern most areas
will remain dry at any given time, and scattered
afternoon/evening variety is favored.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Most of the area as improved to VFR, and any impacts going into
the evening will be confined to those terminals that experience
a hit from the scattered thunderstorms that are breaking out.

Low clouds and fog are expected to bring more widespread
restrictions again tonight into early Friday morning, with
Friday afternoon seeing scattered showers and thunderstorms
developing once again.

.Outlook...

Sat-Tue...VFR. Isolated-scattered showers/thunderstorms
possible, mainly in the afternoon/early evening hours. Late
night and early morning fog/low clouds.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Ross
AVIATION...DeVoir
Hazardous weather outlook, Aug 15, 3:28 PM EDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
328 PM EDT Thu Aug 15 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
328 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are possible into
early this evening across the region. Some storms could contain
damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slow moving showers and storms along an old frontal boundary could
result in isolated heavy downpours. Areas that receive repeated
storms could have localized runoff issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

In the hours before

Special weather statement, Aug 15, 1:29 PM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service State College PA
129 PM EDT Thu Aug 15 2019

PAZ017-018-151815-
Northern Centre PA-Clearfield PA-
129 PM EDT Thu Aug 15 2019

...SPECIAL WEATHER STATEMENT...

At 128 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
northwest of Prince Gallitzin State Park, moving northeast at 10 mph.

Pea size hail, wind gusts to 40 mph and heavy downpours are expected.

Locations impacted include...
Osceola Mills, Chester Hill, Houtzdale, South Philipsburg, Jeffries,
Irvona, West Decatur, Coalport, Ramey, Brisbin, Westover, Wallaceton
and Glen Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4100 7832 4087 7821 4078 7826 4073 7837
      4073 7867 4078 7871
TIME...MOT...LOC 1728Z 244DEG 8KT 4077 7862

DeVoir
Special weather statement, Aug 15, 2:13 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service State College PA
213 PM EDT Thu Aug 15 2019

PAZ033-034-151900-
Bedford PA-Somerset PA-
213 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 300 PM EDT...

At 212 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
east of Berlin, moving east at 10 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
Buffalo Mills, Schellsburg, Manns Choice and New Baltimore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3986 7886 3997 7888 4007 7857 3989 7853
TIME...MOT...LOC 1812Z 258DEG 11KT 3993 7881

La Corte
Special weather statement, Aug 15, 3:39 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service State College PA
339 PM EDT Thu Aug 15 2019

PAZ017-018-152030-
Northern Centre PA-Clearfield PA-
339 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD AND CENTRE
COUNTIES UNTIL 430 PM EDT...

At 338 PM EDT, Doppler radar indicated a strong thunderstorm 9 miles
south of Curwensville, moving east at 20 mph. Other storms were
quickly forming nearby.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Philipsburg, Osceola Mills, Chester Hill, Houtzdale, North
Philipsburg, South Philipsburg, Sandy Ridge, Jeffries, Morrisdale,
Irvona, West Decatur, Coalport, Ramey, Brisbin, Kylertown, Wallaceton
and Glen Hope.

LAT...LON 4103 7819 4083 7809 4078 7817 4072 7857
      4072 7859 4086 7866
TIME...MOT...LOC 1938Z 247DEG 18KT 4084 7855

Martin
Special weather statement, Aug 15, 3:47 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service State College PA
347 PM EDT Thu Aug 15 2019

PAZ012-041-045-152015-
Southern Clinton PA-Northern Clinton PA-Northern Lycoming PA-
347 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND CLINTON
COUNTIES UNTIL 415 PM EDT...

At 346 PM EDT, Doppler radar indicated a strong thunderstorm over
Keating, moving east at 20 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
Lock Haven, Keating, Dunnstown, Renovo, McElhattan, South Renovo,
Westport, Glen Union, Waterville, Hyner and Lock Haven University.

LAT...LON 4135 7730 4112 7734 4121 7790 4125 7790
      4123 7792 4123 7794 4122 7794 4122 7796
      4135 7790
TIME...MOT...LOC 1946Z 274DEG 19KT 4126 7787

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:29 PM EDTSpecial Weather StatementCTPClearfield46 min
Aug 15, 2:10 PM EDTAreal Flood AdvisoryCTPColumbia3 hr
Aug 15, 2:13 PM EDTSpecial Weather StatementCTPBedford47 min
Aug 15, 3:00 PM EDTSevere Thunderstorm WarningCTPBedford60 min
Aug 15, 3:11 PM EDTTornado WarningCTPBedford49 min
Aug 15, 3:39 PM EDTSpecial Weather StatementCTPClearfield51 min
Aug 15, 3:47 PM EDTSpecial Weather StatementCTPClinton28 min
Aug 15, 3:47 PM EDTSevere Thunderstorm WarningCTPLycoming58 min
Aug 15, 3:56 PM EDTSevere Thunderstorm WarningCTPClinton94 min
Aug 15, 4:03 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield57 min
Aug 15, 4:06 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton27 min
Aug 15, 4:47 PM EDTSpecial Weather StatementCTPLycoming28 min
Aug 15, 4:52 PM EDTAreal Flood AdvisoryCTPCentre, Clearfield113 min
Aug 15, 5:08 PM EDTSevere Thunderstorm WarningCTPLycoming67 min
Aug 15, 5:10 PM EDTSpecial Weather StatementCTPPotter35 min
Aug 15, 5:11 PM EDTSpecial Weather StatementCTPBlair49 min
Aug 15, 5:19 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield56 min
Aug 15, 5:22 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon53 min
Aug 15, 5:28 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga62 min
Aug 15, 5:44 PM EDTSpecial Weather StatementCTPCentre46 min
Aug 15, 5:53 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria67 min
Aug 15, 6:16 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Mifflin59 min
Aug 15, 6:32 PM EDTAreal Flood AdvisoryCTPMcKean, Potter3 hr
Aug 15, 6:44 PM EDTSpecial Weather StatementCTPMcKean, Potter31 min
Aug 15, 6:51 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter54 min
Aug 15, 6:55 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Juniata, Mifflin, Perry, Snyder65 min
Aug 15, 7:08 PM EDTSpecial Weather StatementCTPBlair37 min
Aug 15, 7:18 PM EDTSevere Thunderstorm WarningCTPHuntingdon72 min
Aug 15, 7:27 PM EDTFlash Flood WarningCTPMcKean, Potter3 hr
Aug 15, 7:33 PM EDTSevere Thunderstorm WarningCTPPotter57 min
Aug 15, 7:38 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter67 min
Aug 15, 7:59 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Perry61 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.